Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 6, NWS Goodland, KS

May 10, 2023Decatur County, Sheridan County, Kansas

NWS Goodland, KS issued this tornado warning at May 10, 2023, 5:14 PM CDT for Decatur County, Sheridan County, Kansas. It was in force for 46 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2023, 5:14 PM CDT (22:14 UTC)
Expired
May 10, 2023, 6:00 PM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Decatur County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:23 PM CDTTSTM WND GST 545 S Selden, KS
May 10, 5:29 PM CDTTORNADO2 Nw Selden, KSTORNADO REPORTED 2W AND JUST NORTH OF SELDEN.
May 10, 5:30 PM CDTTSTM WND DMG2 E Selden, KSPOSSIBLE TORNADO DAMAGE REPORTED. OUTBUILDING LOST ROOF, CENTER PIVOTS OVERTURNED AND NEARBY ROAD SIGNS BLOWN DOWN. TIME ESTIMATED.
May 10, 5:30 PM CDTTORNADO1 N Dresden, KSTORNADO REPORTED TO BE JUST NORTH OF TOWN AT THIS TIME.
May 10, 5:31 PM CDTTSTM WND GST 665 S Selden, KS
May 10, 5:34 PM CDTTSTM WND GST 66Selden, KS
May 10, 5:34 PM CDTTSTM WND GST 675 S Selden, KS
May 10, 5:37 PM CDTTSTM WND GST 815 S Selden, KS
May 10, 5:45 PM CDTTSTM WND GST 501 Wnw Leoville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

060 
WFUS53 KGLD 102214
TORGLD
KSC039-179-102300-
/O.NEW.KGLD.TO.W.0006.230510T2214Z-230510T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
514 PM CDT Wed May 10 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Sheridan County in northwestern Kansas...
  Southeastern Decatur County in northwestern Kansas...

* Until 600 PM CDT.
    
* At 513 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Selden, or 13 miles northwest of Hoxie, moving
  east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Selden around 520 PM CDT.
  Dresden around 545 PM CDT.
  Jennings around 600 PM CDT.

Other locations impacted by this tornadic thunderstorm include Kanona
and Leoville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3938 10059 3948 10072 3955 10072 3985 10041
      3968 10018 3965 10018
TIME...MOT...LOC 2213Z 252DEG 20KT 3951 10061 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KMK
2 follow-up statements
459 
WWUS53 KGLD 102230
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
530 PM CDT Wed May 10 2023

KSC039-179-102300-
/O.CON.KGLD.TO.W.0006.000000T0000Z-230510T2300Z/
Sheridan KS-Decatur KS-
530 PM CDT Wed May 10 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTH
CENTRAL SHERIDAN AND SOUTHEASTERN DECATUR COUNTIES...
    
At 530 PM CDT, a confirmed tornado was located near Selden, or 15
miles north of Hoxie, moving northeast at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado 2 miles and just north 
         of Selden.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Dresden around 545 PM CDT.
  Jennings around 605 PM CDT.

Other locations impacted by this tornadic thunderstorm include Kanona
and Leoville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3945 10052 3957 10070 3985 10041 3968 10018
      3965 10018
TIME...MOT...LOC 2230Z 228DEG 21KT 3957 10053 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

KMK
900 
WWUS53 KGLD 102239
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
539 PM CDT Wed May 10 2023

KSC039-179-102300-
/O.CON.KGLD.TO.W.0006.000000T0000Z-230510T2300Z/
Sheridan KS-Decatur KS-
539 PM CDT Wed May 10 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTH
CENTRAL SHERIDAN AND SOUTHEASTERN DECATUR COUNTIES...
    
At 538 PM CDT, a confirmed tornado was located 4 miles northeast of
Selden, or 15 miles south of Oberlin, moving northeast at 20 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado. At 531 PM CT, a TORNADO 
         was reported northeast of Selden.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Dresden around 555 PM CDT.
  Jennings around 620 PM CDT.

Other locations impacted by this tornadic thunderstorm include Kanona
and Leoville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3953 10054 3961 10066 3985 10041 3968 10018
TIME...MOT...LOC 2238Z 221DEG 16KT 3960 10053 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

KMK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 2:15 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 10, 2:15 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
115 PM MDT Wed May 10 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 115 PM MDT Wed May 10 2023

Tonight...a closed 500mb low pressure center along the Arizona/New
Mexico border around 00z this evening will slowly lift northeast
into southeast Colorado overnight. One batch of northeast to
southwest oriented showers and thunderstorms is expected along
and west of KS Highway 25 around 00z, continuing to impact nearly
the same areas while possibly drifting east toward KS Highway 25
through midnight. With PWAT values of 1-1.3 inches and training of
storms over the same areas we'll be watching for a flash flood
threat along with the severe weather threat. After midnight, this
wave slowly exits the area, only to be replaced by another batch
of showers/thunderstorms mainly impacting areas along/west of KS
Highway 25. Low temperatures are expected to be in the lower 50s
to around 60.

Thursday-Thursday night...the upper level low is forecast to lift
northeast, reaching the southwest corner of the forecast area during
the afternoon, continuing northeast toward the KS/NE border
overnight.

Current expectations are for another round of showers and
thunderstorms to into the southwest 1/2 of the area from the
southwest in the morning, continuing northeast across the remainder
of the area during the afternoon. Behind this line of storms will be
more hit and miss activity with a greater concentration under the
upper low itself. For the overnight hours, pops will be much lower
across much of the area, exception being across the far east and
west. In the west, they'll be getting wraparound showers and
increasing north/northwest winds on the backside of the storm.

All modes of severe weather remain possible along with
flooding/flash flooding during the day, especially for areas that
received heavy rainfall the past 24 to 48 hours.

High temperatures are expected to be in the lower 60s to middle 70s.
Low temperatures are forecast to be in the lower 40s to lower 50s.

Friday-Friday night...the closed upper low continues to slowly move
northeast into central Nebraska during the day with with breezy to
windy west to northwest surface winds on the backside of the low.
For the overnight hours, the upper low continues slowly northeast
toward southeast South Dakota. We'll still have some gusty northwest
winds. It will be much more stable with wraparound showers and
perhaps a thunderstorm occurring during the day, quickly
decreasing in coverage overnight.

High temperatures are forecast to be in the lower 60s to middle 70s
with low temperatures in the lower 40s to lower 50s.

Saturday-Saturday night...the 500mb picture shows upper ridging over
the area, in between low pressure to our west and southwest as well
as over the northeastern corner of the country. Looking at 850-500mb
relative humidity and qpf, we're generally rather dry with a mid
level dry slot over the area during the day. I cant argue with some
patchy afternoon afternoons so will keep that in the forecast. For
the overnight hours, it appears that moisture availability increases
from the south and/or southwest supporting the NBM forecast where
higher pops are tied to the better moisture. QPF values are rather
low. High temperatures are forecast to be in the middle 60s to upper
70s with low temperatures in the lower 40s to lower 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 115 PM MDT Wed May 10 2023

Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb
moisture increases and we currently have high chance pops across the
area. High temperatures are forecast to be in the middle 50s to
upper 60s with low temperatures in the lower 40s to around 50.

Monday...overall moisture availability slowly decreases per
GFS/GEM/ECMWF. This is generally followed by lower pops from the
NBM. High temperatures are forecast to be in the lower to upper 60s
with low temperatures in the lower to upper 40s.

Tuesday...presently, the forecast is for dry conditions which is
similar to a substantial dry slot from 850-500mb per the GFS. The
GEM/ECMWF models show much more moisture in the column as we're
in between low pressure to our northeast and ridging over the
west. High temperatures are forecast to be in the lower to upper
70s with low temperatures in the middle 40s to around 50.

Wednesday...the current forecast from the NBM is similar to where
the GFS has better moisture in the 850-500mb layer, favoring far
eastern Colorado for afternoon showers and thunderstorms. High
temperatures are forecast to be in the lower 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM MDT Wed May 10 2023

KGLD...VFR conditions are expected from taf issuance through about
22z with southeast winds slowly increasing and gusts reaching
30kts. From 23z-11z, VFR conditions are generally expected with
winds continuing to gust up to 30kts from the southeast. There is
a good chance for thunderstorms to impact the terminal in the
23z-02z timeframe with erratic gusts to 45kts and rainfall that
could produce sub VFR visibilities. Severe storms are possible.
After 12z, sub VFR conditions are expected under stratus,
generally light to possibly moderate rainfall as spokes of
rainfall lift northeast across the area ahead of an upper level
low pressure area.

KMCK...sub VFR cigs are expected from taf issuance through about
20z with winds from the east up to 10kts. From 21z-02z, VFR
conditions are expected with winds slowly increasing from the
east-southeast, gusting up to 25kts or so. From 03z-07z, VFR
conditions are expected. There is a chance for
showers/thunderstorms to impact the terminal, producing erratic
wind gusts and potentially sub VFR visibilities due to heavy
rainfall. After 08z, sub VFR conditions are expected with stratus
and some fog impacting the terminal. The better chances for
rainfall are currently forecast to be west of the terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 10, 3:20 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Wed May 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Wed May 10 2023 /320 PM CDT Wed May 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk and Enhanced Risk of severe thunderstorms
across the Tri-State area through tonight.

In the Enhanced Risk area which is generally in the vicinity of the
Kansas Nebraska border, thunderstorms capable of producing hail up to
3 inches in diameter, damaging wind gusts to 75 mph, a few tornadoes
and locally heavy rainfall.

In the Slight Risk area which is generally across the remainder of
the Tri-State area, the primary hazards include hail up to two
inches in diameter, wind gusts to 75 mph, and locally heavy
rainfall.

Timing of the greatest severe weather threats is through 10 PM MDT
(11 PM CDT). The greatest threat for heavy rainfall is through tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, the risk for severe thunderstorms continues across the
area. In addition, locally heavy rainfall will be possible. The main
hazards will be large hail and damaging winds, but tornadoes will
also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Local storm report, May 10, 4:29 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     7 NNE TRIBUNE           38.57N 101.70W
05/10/2023  M50 MPH          GREELEY            KS   MESONET

&&
Local storm report, May 10, 4:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     3 N COLBY               39.43N 101.05W
05/10/2023  M50 MPH          THOMAS             KS   AWOS

            AWOS STATION KCBK 2 N COLBY.

&&
Local storm report, May 10, 4:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLASH FLOOD      COLBY                   39.39N 101.04W
05/10/2023                   THOMAS             KS   TRAINED SPOTTER

            WATER IS 6-7 INCHES DEEP ALONG THE CURB OF
            COUNTRY CLUB DRIVE NEAR THE CEMETERY. THE
            WATER IS NOT QUITE TO THE CENTER OF THE
            STREET YET.

&&
Local storm report, May 10, 4:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 SE LEVANT             39.34N 101.13W
05/10/2023  E1.75 INCH       THOMAS             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS MOSTLY QUARTER SIZE
            HAIL, SOME GOLF BALL SIZE HAIL AND 30 MPH
            WINDS.

&&
Local storm report, May 10, 5:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 SE BEARDSLEY          39.79N 101.19W
05/10/2023  M50 MPH          RAWLINS            KS   MESONET

&&
Local storm report, May 10, 5:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             19 NW SAINT FRANCIS     39.98N 102.02W
05/10/2023  E1.00 INCH       CHEYENNE           KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:20 AM CDTSpecial Weather StatementGLDNorton25 min
May 10, 12:50 AM CDTSpecial Weather StatementGLDNorton25 min
May 10, 2:50 PM CDTSpecial Weather StatementGLDThomas25 min
May 10, 3:00 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas45 min
May 10, 3:16 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan44 min
May 10, 3:30 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
May 10, 3:50 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas55 min
May 10, 4:17 PM CDTFlash Flood WarningGLDThomas4 hr
May 10, 4:25 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Sherman50 min
May 10, 4:26 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace36 min
May 10, 4:33 PM CDTTornado WarningGLDGreeley, Wallace15 min
May 10, 4:41 PM CDTTornado WarningGLDDecatur, Rawlins19 min
May 10, 4:49 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne26 min
May 10, 5:06 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas39 min
May 10, 5:12 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
May 10, 5:38 PM CDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas4 hr
May 10, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDDecatur, Norton, Sheridan29 min
May 10, 6:00 PM CDTTornado WarningGLDDecatur, Norton19 min
May 10, 6:06 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton54 min
May 10, 6:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas60 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.